GardenSMART :: Turmeric’s Anti-Inflammatory Properties May Relieve Arthritis Pain
Turmeric’s Anti-Inflammatory Properties May Relieve Arthritis Pain
By Liza Torborg, Mayo Clinic
Dear Mayo Clinic: My friend says that her arthritis pain improved after she started taking turmeric. Can you tell me more about this supplement?
Answer: Although turmeric is a common spice in many home pantries, many people are not familiar with its purported health effects. Relieving arthritis pain is one of many such purported health effects.
Turmeric, a plant related to ginger, is grown in many Asian countries, as well as other tropical areas. It’s a major ingredient in curry powders — common in many Indian and Asian dishes — and is used as a coloring for foods, fabrics and cosmetics. The underground portions of the plant can be dried and made into capsules, tablets, extracts, powders or teas. Or they may be made into a paste to apply to the skin.
Turmeric’s main active component — curcumin — is what gives the spice its yellow color. Curcumin has anti-inflammatory properties, making it a potential treatment for a number of health conditions, including reduced pain and increased ease of movement in people with osteoarthritis. One study found that taking turmeric extract three times daily was comparable to taking a 1,200-milligram dose of ibuprofen daily. However, more research is necessary to confirm these effects.
Other research suggests that curcumin may reduce cholesterol and triglyceride levels. In addition, it may lessen some of the symptoms of rheumatoid arthritis, such as joint swelling and morning stiffness. Other areas of investigation include curcumin’s effect on Crohn’s disease, certain cancers, depression, diabetes, joint pain and irritable bowel syndrome.
When taken by mouth or applied to the skin, turmeric — and the curcumin it contains — appears to be generally safe when limited to less than 8 grams a day. That said, different amounts often are recommended depending on the health condition being addressed, and higher doses have been used for limited periods of time. High doses or long-term use may cause gastrointestinal upset for some people.
Ask your health care provider about taking turmeric if you have gallbladder disease, as it may worsen the condition. You also should talk to your health care provider about turmeric if you take an anti-clotting medication or chemotherapy, as the supplement may interact with your medication.
All articles are copyrighted and remain the property of the author.